What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 15, 1:58 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 15, 1:58 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
258 PM EDT Thu Jul 15 2021
.Short Term...(This afternoon through Friday night)
Issued at 256 PM EDT Thu Jul 15 2021
Widely scattered convection is developing across northern Indiana
into east central Illinois, near an outflow or differential
heating boundary. Expecting scattered convection to continue
developing for the rest of the afternoon hours as the boundary
interacts with an unstable air mass. Will keep chance PoPs going
for the rest of the afternoon, with the highest PoPs over the west
central through northern zones closest to the boundary.
It appears there may be a better threat for organized convection
towards and after sunset, as a mid level area of vorticity,
currently over northeast Missouri, is progged by the short term
models, to move through the area. Will increase the PoPs this
evening, as a result.
Lapse rates and deep layer shear not particularly favorable for
severe storms at this time, but deep layer shear may become enhanced
locally later this afternoon and evening, due to the approach and
passage of the vorticity center. Based on this, stronger convection
may produce high winds, along with heavy rainfall, due to the high
precipitable waters.
Will keep PoPs high overnight, but precipitation may tend to
diminish by the early morning hours of Friday, as the mid level
feature passes off to the east.
The forecast for Friday and Friday night is a little murky at this
time, and will be dependent on how far south the effective boundary
will be pushed by tonight's activity. Some of the finer scale models
shove this boundary near or south of the Ohio River by Friday
morning, while the actual front may not make it into the southern
zones until Saturday morning. In addition, some of the models
suggest a surface wave may develop nearby Friday night, which may
serve to push the outflow boundary back north and slow the front
down as well. For now, will keep PoPs rather high for both Friday
and Friday night.
If the surface wave does come to fruition, deep layer shear and low
level helicity may be enhanced across the area, particularly Friday
night. High precipitable waters suggest heavy rainfall potential
will continue into Friday night.
&&
.Long Term...(Saturday through Thursday)
Issued at 256 PM EDT Thu Jul 15 2021
Second lobe of the upper trough will pivot southeast across central
likely on Sunday. Meanwhile, the cold front looks like it will move
southeast across central Indiana on Saturday and south of the Ohio
River by Saturday night. As the front moves southeast, precipitable
water values will come down a bit but still be near 1.5 inches,
especially over southeastern sections, closer to the front. Although
instability will drop off, especially over northwestern sections, it
looks there will still be enough instability around for
thunderstorms on Saturday.
Look for the convection to end or at least to decrease in coverage
from northwest to southeast Saturday night as the front moves to the
southeast. That said, lobe of the upper trough moving through on
Sunday may generate a wave along the front and allowing for
thunderstorms once again on Sunday, mainly during the afternoon and
mainly near and south of Interstate 70. Do not expect enough rain
will fall over a widespread enough area to add to contribute to any
further potential flood issues.
Should see mostly dry and seasonable weather next week as a ridge
builds over the west which will bring a dry northwest flow to
central Indiana. That said, anytime there is northwest flow over the
area this time of year, there has to be some concern for ridge
riding storm complexes. So, will keep an eye out for that,
especially later in the work week. Afternoon temperatures do not
look like they will stray too far from normal with highs mostly in
the 80s and lows in the 60s.
&&
.Aviation...(151800Z TAF Issuance)
Issued at 1230 PM EDT Thu Jul 15 2021
IMPACTS:
- Scattered thunderstorms after about 151900Z, mainly in the KLAF
vicinity.
- Organized convection possible in the vicinity of all the terminals
after about 160100Z.
- Frequent surface wind gusts around 20 kts from 220-240 degrees
this afternoon.
DISCUSSION: Short term models suggest scattered convection may
develop by early to mid afternoon over northern Indiana, near a
outflow or differential heating boundary. This activity may sink into
the KLAF vicinity later this afternoon.
It appears there may a more organized convective threat over the
terminals this evening, as a mid level area of vorticity currently
over northern Missouri, begins moving into the area. Brief IFR
visibility restrictions and gusty shifting winds possible in/near
any convection. CB bases 030-040.
Otherwise, frequent surface gusts around 20 kts from 220-240 degrees
expected throughout the afternoon hours, given the mixed boundary
layer due to heating. These gusts expected to end with sunset, as
the boundary layer stabilizes.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short Term...JAS
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Jul 15, 2:27 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EDT Thu Jul 15 2021
INZ021-028>031-035>049-051>057-060>065-067>072-161000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 PM EDT Thu Jul 15 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected this afternoon through tonight. Strong or
severe storms may be possible from late this afternoon through
tonight. Locally heavy rain and lightning will also be possible with
any storm through the period. Flooding could develop in areas that
see repeated storms and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are expected again from Friday through Sunday. A few
strong or severe storms may be possible late in the day Friday and
Friday night. Periodic heavy rain and lightning will also be
possible with any storms Friday. Flooding could develop in areas that
see repeated storms and heavy rain Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 15, 2:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
358 PM EDT Thu Jul 15 2021
INZ043-044-051-152030-
Parke-Vermillion-Vigo-
358 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES...
At 358 PM EDT, a strong thunderstorm was located over Vermilion, or 8
miles east of Paris, moving east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Terre Haute, Clinton, West Terre Haute, Fairview Park, Seelyville,
Rosedale, Universal, Mecca, Fontanet, Blanford, Shepardsville, North
Terre Haute and Sandford.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3968 8753 3974 8727 3952 8723 3952 8724
3947 8724 3947 8753
TIME...MOT...LOC 1958Z 260DEG 17KT 3958 8755
MK